Vitamin-D Poisoning: Survey of Causes in 21 Patients With Hypercalcaemia

Lancet. 1980 May 31;1(8179):1164-5. doi: 10.1016/s0140-6736(80)91620-7.

Abstract

Hypercalcaemia developed in 21 patients due to vitamin-D poisoning; 2 were poisoned twice and 2 were poisoned three times. All patients had taken milligram doses of vitamin D, which for 5 patients was inappropriate. For the other 16 patients (mainly with hypoparathyroidism) milligram doses of vitamin D were appropriate; the patients were poisoned either early in therapy, trying to correct the plasma-calcium too quickly, or, later, because of failure to follow up patients properly. 2 patients died as a result of their intoxication. Constant vigilance is essential when patients are taking large doses of vitamin D.

MeSH terms

  • Calcium / blood
  • Chronic Kidney Disease-Mineral and Bone Disorder / drug therapy
  • Ergocalciferols / administration & dosage
  • Ergocalciferols / poisoning*
  • Follow-Up Studies
  • Humans
  • Hypercalcemia / chemically induced*
  • Hyperparathyroidism / drug therapy
  • Iatrogenic Disease
  • Osteomalacia / drug therapy
  • Osteoporosis / drug therapy
  • Patient Dropouts
  • Self Administration / adverse effects
  • Self Medication / adverse effects

Substances

  • Ergocalciferols
  • Calcium